Montana, 2011

Hail and Damaging Winds in Montana, June 15, 2011

June 15, 2011 · NWS BYZ · 14 events in 4 counties and zones

A shortwave, negatively tilted trough moved across Eastern Wyoming and over the Central High Plains. Strong difluence aloft and large scale lift aided in the development of thunderstorms across the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A shortwave, negatively tilted trough moved across Eastern Wyoming and over the Central High Plains. Strong difluence aloft and large scale lift aided in the development of thunderstorms across the Billings Forecast Area. A moist upslope flow combined with 30-40kt wind shear supported severe thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 15, 5:16 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 15, 5:16 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
616 PM MDT WED JUN 15 2011

.SHORT TERM...VALID FOR THU AND FRI...

UPDATED FORECAST TONIGHT TO INCREASE POPS OVER WESTERN ZONES.
ALREADY RAINING IN LIVINGSTON AND HARLOWTON WITH SCATTERED SHOWERS
AS FAR EAST AS A ROUNDUP TO COLUMBUS LINE. A FEW EMBEDDED
THUNDERSTORMS ARE MOVING ACROSS THESE AREAS AS WELL. LATEST MODEL
PROGS WILL PULL PRECIPITATION TO A BAKER TO SHERIDAN LINE
OVERNIGHT WITH THE HEAVIEST QPF OVER THE NORTHERN TIER OF COUNTIES
FROM WHEATLAND TO CUSTER. INCREASED POPS TO LIKELY OR BETTER FOR
THESE AREAS TRAILING OFF TO ISOLATED POPS OVER SOUTHERN ZONES.
LATEST MODELS ALSO SHOWING STRONG SUPPORT FOR PRECIPITATION ACROSS
THE AREA THURSDAY NIGHT INTO FRIDAY. INCREASED POPS FOR THESE
PERIODS TO LIKELY OR BETTER OVER MOST OF THE FORECAST AREA WITH
WEAKEST POPS FROM LIVINGSTON TO HARLOWTON. MODELS SHOWING
PRECIPITABLE WATER AMOUNTS RANGING FROM AN INCH TO 1.3 INCHES FROM
A ROUNDUP TO BILLINGS LINE EAST TOMORROW NIGHT. AS A RESULT
INCREASED QPF SUBSTANTIALLY AND ADDED MENTION OF HEAVY RAIN INTO
FORECAST FOR THURSDAY NIGHT INTO FRIDAY MORNING. WILL TAKE ANOTHER
LOOK AT THE OVERNIGHT FORECAST AROUND 9 PM. CHAMBERS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE EXTENDED PERIOD CONTINUES TO LOOK VERY UNSETTLED WITH
TEMPERATURES BELOW NORMAL. UPPER LOW AND TROUGH THAT WILL BE
AFFECTING THE FORECAST AREA THROUGH THE SHORT TERM WILL CONTINUE
TO REMAIN IN PLACE SATURDAY AND SUNDAY RESULTING IN CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS ARE NOT IN THE BEST
AGREEMENT ONCE AGAIN FOR SUNDAY AND MONDAY AS THE GFS IS BACKING
OFF ON PRECIP AMOUNTS...WHEREAS THE ECMWF KEEPS FAIRLY HIGH QPF
AMOUNTS ACROSS ARE CENTRAL AND SOUTHERN ZONES. IN ANY
CASE...BELIEVE HIGH CHANCES FOR PRECIP STILL LOOK GOOD SUNDAY
INTO MONDAY. TROUGH SLOWLY SHIFTS EAST MONDAY NIGHT INTO WEDNESDAY
WITH RIDING BUILDING ACROSS THE PACIFIC NORTHWEST. AS A
RESULT...EXPECT AN UNSETTLED NORTHERLY FLOW ALOFT ACROSS THE
FORECAST AREA WHICH WILL BRING CONTINUED CHANCES FOR SHOWER AND
THUNDERSTORMS ALONG WITH BELOW NORMAL TEMPERATURES. HOOLEY

&&

.AVIATION...

VFR FLIGHT CONDITIONS WILL PREVAIL ACROSS ALL ROUTES THIS
EVENING. A COLD FRONT WILL SWING ACROSS THE REGION THIS EVENING AND
BRING SCATTERED THUNDERSTORMS AND SHOWERS TO THE AREA. BEST
CHANCES WILL BE NORTH OF BILLINGS...INCLUDING K3HT...KMLS...AND
KBHK. LOCALIZED MVFR TO IFR CONDITIONS WILL BE POSSIBLE IN
PRECIPITATION. RNL

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 047/068 046/068 049/075 050/070 049/069 047/068 050/074
    53/T    84/T    22/T    34/T    44/T    33/T    23/T
LVM 042/063 039/065 041/071 044/065 043/065 041/066 044/074
    74/T    64/T    33/T    46/T    64/T    22/T    23/T
HDN 048/071 049/071 050/079 050/074 049/073 047/075 050/079
    43/T    85/T    22/T    34/T    44/T    33/T    23/T
MLS 051/071 050/067 049/076 052/073 052/071 049/069 051/073
    53/T    87/T    22/T    34/T    44/T    34/T    23/T
4BQ 050/072 052/069 051/078 052/074 051/071 048/072 050/076
    22/T    86/T    23/T    34/T    44/T    33/T    24/T
BHK 051/070 051/066 048/075 051/074 051/069 049/070 048/075
    33/T    88/T    22/T    44/T    44/T    44/T    22/T
SHR 046/066 046/067 045/074 047/070 047/068 044/068 047/074
    23/T    83/T    23/T    44/T    46/T    43/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 15, 2:34 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT WED JUN 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-162145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER IN MUSSELSHELL
COUNTY...AS WELL AS ALONG THE TONGUE RIVER NEAR BIRNEY. THE
YELLOWSTONE RIVER WILL RISE TO FLOOD STAGE IN FORSYTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING ALONG THE MUSSELSHELL RIVER IN MUSSELSHELL COUNTY WILL
CONTINUE THROUGH THURSDAY NIGHT. THE YELLOWSTONE RIVER AT MILES
CITY IS EXPECTED TO REACH FLOOD STAGE ON FRIDAY. FLOODING WILL BE
POSSIBLE ON THE YELLOWSTONE RIVER AT LIVINGSTON BEGINNING ON
THURSDAY AND POSSIBLY CONTINUING INTO NEXT WEEK. THE FLOODING AT
MILES CITY AND FORSYTH ON THE YELLOWSTONE RIVER...AND AT BIRNEY ON
THE TONGUE RIVER...WILL CONTINUE INTO NEXT WEEK.

HEAVY RAINFALL WILL BE POSSIBLE FROM BILLINGS EAST THURSDAY NIGHT
DUE TO SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL ALSO BE POSSIBLE
OVER THE REGION SUNDAY THROUGH MONDAY DUE TO MORE SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
June 15, 6:36 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.790, -108.540

A 30 to 40 foot live Cottonwood tree was snapped off at Pioneer Park.

Thunderstorm Wind, Yellowstone

When
June 15, 6:37 PM MST
Where
Yellowstone County, (Bil)logan Arpt Bill
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.800, -108.530

Thunderstorm Wind, Yellowstone

When
June 15, 6:40 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.790, -108.540

There were numerous reports of large trees and branches down across Billings causing power outages. Downed trees and branches fell on several vehicles. One downed tree branch caused a downed power line that sparked a house fire.

Funnel Cloud, Yellowstone

When
June 15, 6:54 PM MST
Where
Yellowstone County, 8.7 mi NE of Acton
Reported by
Public
Coordinates
46.010, -108.540

Hail, Yellowstone

When
June 15, 7:08 PM MST
Where
Yellowstone County, 2.96 mi WSW of Worden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -108.230

Thunderstorm Wind, Big Horn

When
June 15, 7:30 PM MST
Where
Big Horn County, 1.45 mi W of Hardin
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.730, -107.630

Tops of trees and 8 inch limbs were broken.

Thunderstorm Wind, Big Horn

When
June 15, 7:30 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.730, -107.610

Severe thunderstorms developed over Billings, MT at approximately 730pm on Wednesday, June 15th. These thunderstorms progressed east across South Central Montana, basically tracking just north of Interstate 90 from Billings to Hardin. The southern flank of the storm produced persistent winds in excess of 60 mph.

At 830 pm, the severe winds enhanced over Hardin, MT. National Weather Service officials conducted a survey of the damage and determined that the damage was the result of microburst winds that surged well south of the associated thunderstorm. Local wind speeds were estimated to have reached speeds of 90 mph. The hardest hit area was the southwest side of Hardin. Several businesses experienced at least partial roof damage. This same area saw numerous trees either snapped off or uprooted and homes with shingles blown off them.

Thunderstorm Wind, Big Horn

When
June 15, 7:35 PM MST
Where
Big Horn County, 2.93 mi SSE of Big Horn Wye
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.690, -107.510

Microburst winds estimated at 90 mph resulted in several billboards being blown down along Interstate 90.

Thunderstorm Wind, Rosebud

When
June 15, 8:30 PM MST
Where
Rosebud County, 2.5 mi WNW of Colstrip
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.890, -106.630

An estimated wind gust of 80 mph was reported from the Town Pump gas station.

Thunderstorm Wind, Rosebud

When
June 15, 8:35 PM MST
Where
Rosebud County, 8.91 mi ENE of Lame Deer
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
45.650, -106.500

Thunderstorm Wind, Rosebud

When
June 15, 8:47 PM MST
Where
Rosebud County, 1.43 mi W of Thurlow
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.270, -106.310

Thunderstorm Wind, Rosebud

When
June 15, 8:53 PM MST
Where
Rosebud County, 10.8 mi NNW of Brandenberg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.970, -106.280

A wind gust estimated at 70 mph was reported 11 miles north of Brandenberg.

Thunderstorm Wind, Custer

When
June 15, 9:05 PM MST
Where
Custer County, 12.55 mi W of Garland
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
46.030, -106.190

Thunderstorm Wind, Custer

When
June 15, 9:09 PM MST
Where
Custer County, 0.48 mi W of (Mls)wiley Fld Miles
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320337, 320339, 320340, 320341, 320343, 320345, 320357, 320370, 320359, 320360, 320361, 320363, 320364, 320365.